New medication for weight loss – beware of cognitive side effects

Staff Members at Cognitive Psychiatry of Chapel Hill

New medication for weight loss

You may have heard the FDA has recently approved a new medication for weight loss, Qsymia. Qsymia is a combination of 2 FDA–approved drugs, phentermine (for short-term weight loss) and topiramate (for seizures and migraine headaches). The two trials used to approve the medications showed that obese patients lost an average of 6.7% (on recommended dose) and 8.9% (on highest dose) of their weight after one year.

The most common side effects of Qsymia are tingling of the hands and feet, dizziness, altered taste sensation, insomnia, constipation, and dry mouth. However, many media reports on this medication fail to mention the cognitive side effects of one of the component medications, topiramate.

Topiramate was originally FDA approved in 1998 as a seizure medication. In psychiatry, this medication is also used for mood stabilization, angry outbursts, and binge eating. When I was in psychiatry training, doctors would often refer to topiramate as “dope–a–max” which rhymes with the medication’s brand name, Topamax. We would see patients on this medication develop serious cognitive side effects like problems with speech, memory problems, poor concentration, confusion, and overall slowing of thought.

If you are considering Qsymia for weight loss, please be aware of possible cognitive side effects. Generally, cognitive side effects are seen at higher doses of topiramate (100mg daily). While all doses in Qsymia have less than 100mg of topiramate (23mg, 46mg, 69mg, 92mg daily) the higher doses may cause significant cognitive side effects. If you are starting or changing the dose of Qsymia, you may want to make the change on a day where you do not have any important work or home responsibilities. If you notice any changes in your thinking, speech, or memory, please notify your doctor immediately. Also please note that if you have been taking Qsymia you should consult your doctor prior to discontinuing the medication, you may need to slowly taper down the dose.

Live Mentally Healthy,
Cognitive Psychiatry of Chapel Hill

On February 27rd, our current electronic health system will transition to a new and advanced system to better serve you: Athena. Prior to the transition date, you will be sent a registration link to create a new patient account in Athena. If you have any immediate questions or concerns, please do not hesitate to contact your therapist, or call our office to speak to a staff member. 

X